Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 233, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 3, 2003, 6:24 PM EST for Noble County, Indiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2003, 6:24 PM EST (23:24 UTC)
- Expired
- Aug 3, 2003, 7:30 PM EST
- In force
- 66 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Noble County, IN
The radar
The Northern Indiana radar (KIWX), 22 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
964
WUUS53 KIWX 032324
SVRIWX
INC113-040030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
624 PM EST SUN AUG 3 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NOBLE COUNTY IN INDIANA
* UNTIL 730 PM EST
* AT 624 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORMS OVER CROMWELL...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
TOPEKA
ROME CITY
WOLCOTTVILLE
LIGONIER
ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE
STORM SEEK SHELTER IMMEDIATELY
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4142 8537 4134 8551 4134 8567 4152 8564
4154 8519What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:55 PM EST, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 3, 2:55 PM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME NATIONAL WEATHER SERVICE NORTHERN INDIANA 255 PM EST SUN AUG 3 2003 PUBLIC FORECAST DISCUSSION FOR 330 PM EST... UPPER LOW WAS DROPPING SLOWLY SE ACROSS WI. NCEP MODEL CONCENSUS KEEPS THE UPPER LOW OR TROF OVER THE REGION FOR THE NEXT SEVERAL DAYS. WITH COOL TEMPS ALOFT AND SOME LOW LEVEL MOISTURE...EXPECT MAINLY AFTERNOON AND EARLY EVENING CONVECTION THE NEXT FEW DAYS. OTHERWISE...WILL KEEP TEMPS BELOW NORMAL THROUGH WEDNESDAY. SKIP AVIATION FORECAST DISCUSSION FOR 18Z TAFS... SCATTERED THUNDERSTORMS ALONG LAKE MICHIGAN MOVING INLAND SHOULD MOVE INTO THE KSBN VICINITY AFTER 19Z FOR A FEW HOURS. THE CHANCE OF THUNDERSTORMS SHOULD DIMINISH BY SUNSET. SCATTERED INSTABILITY STORMS ALSO POSSIBLE IN KFWA AREA THROUGH SUNSET. FOG IS POSSIBLE AFTER 09Z DUE TO WEAK WIND FIELD AND ABUNDANT LOW LEVEL MOISTURE...ESPECIALLY WHERE RAIN HAS FALLEN THE LAST FEW DAYS. EDDY .IWX... IN...NONE. MI...NONE. OH...NONE. SKIP/EDDY
Hazardous weather outlook, Aug 3, 10:49 AM EST, 7 hours 35 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1049 AM EST SUN AUG 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS...SOME POTENTIALLY SEVERE...WILL DEVELOP THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. HAIL UP TO ONE INCH IN DIAMETER...TORRENTIAL DOWNPOURS AND WIND GUSTS TO 45 MPH ARE EXPECTED WITH THE STRONGEST STORMS. LOCALIZED HEAVY RAINFALL...UP TO AN INCH AN HOUR IN PLACES...IS EXPECTED THIS AFTERNOON AND EVENING BECAUSE STORMS SHOULD MOVE SLOWLY. THIS HEAVY RAIN MAY RESULT IN THE FLOODING OF STREETS ...BASEMENTS AND SMALL STREAMS...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAIN THE PAST TWO DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY INTO WEDNESDAY. IT DOES NOT APPEAR THAT THE STORMS WILL BE SEVERE AT THIS TIME. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX
In the hours before
Local storm report, Aug 3, 1:19 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0119 PM EST SUN AUG 03 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0103 PM THREE OAKS MI 0.75 IN HAIL
08/03/03 BERRIEN
HITCHCOCKLocal storm report, Aug 3, 1:56 PM EST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0156 PM EST SUN AUG 03 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 PM MICHIGAN CITY IN 0.75 IN HAIL
08/03/03 LA PORTE
HITCHCOCKLocal storm report, Aug 3, 5:55 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0555 PM EST SUN AUG 03 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM WAKARUSA IN 60 MPH WIND GUST
08/03/03 ELKHART REPORTED BY AMATEUR RADIO.
WAMSLEYLocal storm report, Aug 3, 6:14 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0614 PM EST SUN AUG 03 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0612 PM 1 NE ELKHART IN 0.75 IN HAIL
08/03/03 ELKHART REPORTED BY LAW
ENFORCEMENT.
WAMSLEYLocal storm report, Aug 3, 6:18 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0618 PM EST SUN AUG 03 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM 1 SE NEW PARIS IN TORNADO
08/03/03 ELKHART POSSIBLE TORNADO TOUCHDOWN
NEAR 29 AND 46. REPORTED BY
PUBLIC.
WAMSLEYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 1:12 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 63 min |
| Aug 3, 5:14 PM EST | Severe Thunderstorm Warning | IWX | Marshall | 46 min |
| Aug 3, 5:24 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 51 min |
| Aug 3, 5:30 PM EST | Tornado Warning | IWX | Saint Joseph | 30 min |
| Aug 3, 5:47 PM EST | Tornado Warning | IWX | Elkhart | 43 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.